What is Statin Induced Myopathy?


Myopathy is a type of  disease that affects the muscle tissue. All the illnesses related to the muscle can cause weakness, swelling, spasm, or at times even paralysis. Myopathy can be either hereditary or can be the caused by side effects of certain medications.

A patient who is suffering from statin induced myopathy has swelling of the muscles, which is obviously, as the name suggests, due to statin medication. The swelling of the muscles is merely the result of side effects caused by statin pills, which are commonly used for treating high cholesterol. The harshest variety of statin myopathy can even cause damaging of the muscle tissue also known as rhabadomyolysis.

Muscle tissue damage is well recognized & reported side effect that stains may cause. However, the evidence brought by researches proved the side effect to occur in extremely rare cases & those who benefit from statin drugs far outnumber those that may possibly have side effects from them. Analysis & trials have shown that myopathic abnormalities occur in less than 0.1% per 100.000. The general consensus among doctors is that patients with normal creatine phosphokinase levels, who take statins for cholesterol treatment, feel fine & experience no side effects should not worry about damaging their muscles.

Complication Risks

Those with co-existing renal dysfunction, diabetes mellitus, hypothyroidism, hepatic disease, pre-existing muscle diseas etc, or whose take medications like macrolides, fibrates, vitamin K antagonists, azole antifungals, verapamil,  amiodarone, HIV protease inhibitors or other non compliant medication are more prone to developing myopathy. High risk patients should avoid statin therapy if at all possible. Other factors that increase the risk are gender (more likely for females), age, physically heavy exercises, alcohol intake and surgery.

Symptoms of Statin induced Myopathy

The most common symptoms of statin myopathy include muscle pain and muscle weakness. Additional symptoms of worsening statin myopathy include muscle swelling, and may also lead to rhabdomyolysis which results in the change of urine color into pink, red, or brown. Some of the major symptoms of statin myopathy are that the person feels exhausted &  tired the entire day, muscles hurt, most common complain is pain in the limbs.  The symptoms generally develop within 4 weeks of starting statin therapy, however some cases have shown delays of up to 4 years.

If symptoms occur, discontinuing statin treatment usually leads to complete resolution within a week to 4 month time-frame.